Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 509, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 19, 2003, 4:20 PM CDT for Lauderdale County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2003, 4:20 PM CDT (21:20 UTC)
- Expired
- Jun 19, 2003, 5:05 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lauderdale County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1307 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
968 WUUS54 KJAN 192120 SVRJAN MSC075-192205- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 419 PM CDT THU JUN 19 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 505 PM CDT * AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF NELLIEBURG...OR ABOUT 7 MILES NORTHWEST OF MERIDIAN...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR NELLIEBURG AT 420 PM CDT BE NEAR MERIDIAN AT 435 PM CDT BE NEAR MARION AT 445 PM CDT BE NEAR TOOMSUBA AT 505 PM CDT WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM. LAT...LON 3238 8889 3253 8883 3250 8848 3231 8851 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:15 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 19, 3:15 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT THU JUN 19 2003
FORECAST CHALLENGES THIS PACKAGE...TIMING OF WEAK FRONTAL PASSAGE
FRIDAY...LOW TEMPS FRI AND SAT NIGHT...AND POPS THROUGH THE PERIOD.
CURRENTLY...WAT VAP IMAGERY SHOWS WEAK SHORTWAVE ENERGY LIFTING
NORTHEAST TOWARD THE SOUTHERN APPALACHIANS. TEMPS ACROSS THE CWFA
HAVE RISEN INTO THE MIDDLE AND UPPER 80S WITH SCT CU/TCU DEVELOPING
AREA WIDE. 88D IMAGERY INDICATES WIDELY SCT SHRA AND TSRA
DEVELOPING...MAINLY EAST OF INTERSTATE 55...AND EXPECT SCT
DEVELOPMENT TO CONTINUE UNTIL SUNSET.
IN THE SHORT TERM...MODELS IN GOOD AGREEMENT WITH THE UPPER LEVEL
PATTERN...MOVING A CLOSED LOW FROM THE GREAT LAKES SOUTHEASTWARD TO
THE MID-ATLANTIC AND THEN NORTHEASTWARD OUT TO SEA. AT THE
SFC...ETA AND MAV DIFFER SLIGHTLY ON JUST HOW FAR SOUTH THE SFC
FRONT WILL PUSH. WITH MUCH OF THE UPPER LEVEL DYNAMICS WILL SHIFT
EASTWARD BY FRIDAY NIGHT...WILL SIDE WITH THE ETA WHICH PLACES THE
FRONT NEAR THE GULF COAST. FOR FRIDAY...WILL LOWER POPS IN NORTHERN
ZONES AS FRONT WILL MAKE IT THROUGH THE REGION BEFORE THE BEST
HEATING. AMPLE HEATING WILL OCCUR AHEAD OF THE FRONT IN CENTRAL AND
SOUTHERN ZONES AND WILL MAINTAIN CHANCE POPS DURING THE AFTERNOON
AND EVENING. STABILITY AND MOISTURE INDICES SHAPE UP AS
FOLLOWS...LIS LESS THAN -3...SBCAPE IN EXCESS OF 2000 J/KG...SFC
DEWPOINTS IN THE LOW TO MID 70S AND KIS GREATER THAN 32. PRIMARY
RISK WILL BE HEAVY DOWNPOURS...HOWEVER CANNOT RULE OUT AN ISOLATED
SVR STORM...EMPHASIS ON ISOLATED.
DRY AIR BEHIND THIS FRONT WILL ALLOW LOWS TO FALL INTO THE 60S
EVERYWHERE EXCEPT SOUTHERN ZONES. COOLEST TEMPS...MID 60S...WILL BE
CONFINED TO THE NE ZONES. WITH FRONT SOUTH OF THE AREA ON
SATURDAY...EXPECT PARTLY CLOUDY CONDITIONS WITH ONLY SLIGHT CHANCE
POPS IN THE SOUTHERN ZONES...CLOSE TO THE SFC FRONT. LOWS ON
SATURDAY NIGHT WILL BE A BIT TRICKY. ETA BEGINS TO SLOWLY MOVE THE
SFC FRONT NORTHWARD...NORTHEAST AND EASTERN ZONES WILL DIP INTO THE
MID 60S...HOWEVER NOT QUITE SURE HOW LOW CENTRAL AND WESTERN ZONES
WILL DROP. IF THE FRONT IS A BIT SLUGGISH...WOULDN/T BE SURPRISED
TO SEE MID 60S IN THE METRO AREA.
ON SUNDAY...ETA AND MAV AGREE THAT THE SFC FRONT WILL SLOWLY
TRAVERSE NORTHWARD AND UPPER LEVEL RIDGING WILL BUILD INTO THE
REGION FROM THE WEST. BOTH ETA AND MAV MOVE A WEAK SHORTWAVE TROUGH
INTO THE REGION IN NW FLOW...HOWEVER ONLY ETA PRODUCES ANY PRECIP.
AT THIS TIME WILL BE CONSERVATIVE AND NOT INCREASE POPS ON
SUNDAY...MAINTAINING SLIGHT CHANCE POPS OVER SOUTHERN
ZONES...HOWEVER FUTURE MODEL RUNS WILL NEED TO BE MONITORED FOR THE
POTENTIAL OF ELEVATED TSRA NORTHEAST OF THE FRONT.
LEANED TOWARD MAV TEMPS THIS PACKAGE.
IN THE EXTENDED...MED RANGE MODELS IN FAIR AGREEMENT THROUGH THE
PERIOD. MOST PROMINENT LARGE SCALE FEATURE TO DOMINATE OUR WEATHER
WILL BE A WEAK UPPER RIDGE EXPECTED TO EXPAND OVER THE SOUTHERN
PLAINS AND LOWER MS RIVER VALLEY. BY MIDWEEK THE GFS...EURO AND
UKMET TRANSLATE A TROUGH THROUGH THE INTERMOUNTAIN WEST INTO THE
PLAINS. AT THIS POINT...EXPECT THIS FEATURE TO REMAIN NORTHWEST OF
OUR AREA...A SURE SIGN THAT WE ARE FINALLY TRANSITIONING INTO A MORE
SUMMERLIKE PATTERN.
DESPITE UPPER RIDGING AND A SFC HIGH PRESSURE LOCATED JUST TO THE
EAST OF THE AREA...WILL CONTINUE TO INCLUDE NEAR CLIMO CHANCES OF
TSRA...MAINLY DURING THE AFTERNOON.
PRELIM NUMBERS:
JAN BB 071/088 066/090 066 00232
BBBBB 090/071 090/072 091/072 091/072 092 11122233333
MEI BB 071/088 066/090 064 00231
BBBBB 090/070 090/071 090/071 090/071 091 11122233333
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
GAGANHazardous weather outlook, Jun 19, 1:55 PM CDT, 2 hours 25 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 201855- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 155 PM CDT THU JUN 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND FRIDAY... ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON AND EVENING ACROSS MUCH OF THE LOWER MISSISSIPPI VALLEY. A FEW OF THESE STORMS ALONG AND EAST OF THE INTERSTATE 55 CORRIDOR IN CENTRAL AND SOUTHERN MISSISSIPPI COULD BECOME LOCALLY SEVERE. THE MAIN RISK WITH INTENSE STORMS WILL BE HIGH WINDS AND HEAVY RAINFALL. THURSDAY NIGHT ANY LINGERING SHOWERS AND STORMS SHOULD ONLY AFFECT LOCATIONS SOUTH OF INTERSTATE TWENTY...BUT THESE WILL REMAIN BELOW SEVERE LIMITS. ON FRIDAY...ATMOSPHERIC INSTABILITY ALONG AND SOUTH OF FRONTAL BOUNDARY WILL BRING MORE SCATTERED SHOWERS AND STORMS...ESPECIALLY DURING THE AFTERNOON...TO LOCATIONS IN NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. AT THIS TIME...THERE LOOKS TO BE INSUFFICIENT INGREDIENTS FRIDAY TO BRING STORMS THAT FORM UP TO SEVERE LEVELS. THROUGH THURSDAY EVENING...AN UPPER LEVEL TROUGH WILL REMAIN OVER THE SOUTHEAST UNITED STATES. WEAK DISTURBANCES ALOFT...ALONG WITH BOUNDARIES NEAR THE SURFACE...WILL BE THE FOCUS FOR THUNDERSTORMS OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS...AND CENTRAL AND SOUTHERN MISSISSIPPI. ALTHOUGH THE ATMOSPHERE WILL BECOME VERY UNSTABLE ACROSS THE ENTIRE AREA THIS AFTERNOON...STRONGER MID LEVEL WINDS LOCATED OVER CENTRAL AND EASTERN MISSISSIPPI SHOULD KEEP THE RISK OF POTENTIALLY DAMAGING STORMS LIMITED TO THIS PORTION OF THE LOWER MISSISSIPPI VALLEY. ...FLOODING... SHOWERS AND THUNDERSTORMS THAT DEVELOP THURSDAY WILL LIKELY PRODUCE VERY HEAVY RAIN. THE HEAVY RAINFALL OVER THE THE PAST SEVERAL DAYS HAS KEPT SOILS AROUND THE REGION NEARLY SATURATED AND ANY ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE SITUATION. THE BRIEF HEAVY DOWNPOURS FROM THE SHOWERS AND THUNDERSTORMS WILL LIKELY PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF SMALL CREEKS AND STREAMS. THE MOISTURE CONTENT OF THE ATMOSPHERE WILL DECREASE FROM THE NORTH FRIDAY...CONFINING THE TROPICAL AIRMASS TO SOUTHERN MISSISSIPPI BY FRIDAY AFTERNOON. THEREFORE...THE POTENTIAL FOR HEAVY RAIN FRIDAY WILL SHIFT TO AREAS ALONG AND SOUTH OF INTERSTATE TWENTY. IN THESE LOCATIONS....HEAVY DOWNPOURS FROM FLOODING MAY PRODUCE ISOLATED INCIDENTS OF FLOODING AND PONDING OF WATER UPON ROAD SURFACES. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:33 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 42 min |
| Jun 18, 8:48 PM CDT | Tornado Warning | JAN | Bolivar, Washington | 22 min |
| Jun 19, 5:15 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 50 min |
| Jun 19, 6:14 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 46 min |
| Jun 19, 6:37 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 38 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.